What You Need to Know About Drug Overdose

Find out what you really need to know about drug overdose: statistics, symptoms, and treatment options

There are many news reports about the epidemic of drug overdoses in the US, but they may not include what you really need to know about drug overdose: how to recognize the symptoms of overdose, and what drug overdose treatments can save someone’s life. According to Centers for Disease Control and Prevention (CDC) data, drug overdoses in the United States have increased 137% since 2000.

This epidemic of drug overdoses knows no boundaries as it affects people in every age division, socioeconomic group, and living situation. With horrifying statistics like these, learning to recognize the symptoms of drug overdose and the drug overdose treatment options available is not just a good idea, it could save the life of someone you know. 

Drug overdose statistics

To help you get a better idea of the scope of the country’s epidemic of drug overdoses, here are a few of the latest drug overdose statistics from the CDC’s most recent briefing, updated on February 2017.

  • Approximately one and a half times more people died from drug overdoses in the United States than died in car crashes in 2014
  • In 2015, the age-adjusted rate of drug overdose deaths in the United States was more than 2.5 times the rate in 1999
  • Adults aged 45–54 had the highest rate of drug overdose deaths in 2015
  • Deaths from overdose involving heroin tripled from 8% in 2010 to 25% in 2015
  • More than six out of ten overdose deaths involve an opioid 

Drug overdose symptoms

Drug overdoses are accompanied by visible mental and physical symptoms. While the general symptoms of drug overdoses are universal, the exact way those symptoms appear vary according to the specific substances taken. For instance, overdoses cause disruption of normal heart function.  An overdose of cocaine or other stimulants can cause a rapid, pounding heartbeat while overdosing on opioids or sedatives can cause slow or interrupted heartbeat.

Knowing how to recognize the initial onset of overdose symptoms may give you the chance to summon emergency treatment for someone before drug overdose symptoms of death occur. If you see someone developing the following overdose symptoms, call 911 immediately:

  • Vital system disruptions: heart rate, breathing, temperature, and blood pressure may be increased, decreased, or absent
  • Extreme sleepiness or mental confusion
  • Slurred or incoherent speech
  • Abdominal pain, vomiting, diarrhea
  • Blood in vomit or stools
  • Chest pain
  • Tiny, pinpoint pupils
  • Seizures or convulsions
  • Coma or unresponsiveness, even when subjected to loud sounds or painful stimulus
  • Fingernails or lips that look blue or purple

Drug overdose treatment

If you see someone developing overdose symptoms, call 911 and seek medical help immediately. Do not cause the person to throw up unless you are directed to do so by emergency personnel. Many first responders now carry Naloxone injections that can reverse the symptoms of opioid overdose. These medications are only useful if someone is overdosing on opioids. Other drug overdose treatment options include:

  • Performing gastric lavage(commonly known as stomach pumping)
  • Giving activated charcoal to help neutralize drugs
  • Laxatives to pass drugs quickly out of the person’s system
  • Oxygen may be administered to support breathing and brain function
  • IV fluids
  • Administering medications to stop seizures
  • Other medications may be given to counteract overdose symptoms or prevent further system damage from occurring

If someone you know has experienced an accidental or deliberate overdose of drugs, you should encourage them to seek help at an inpatient drug addiction treatment center at once. It doesn’t matter whether overdoses occur from illicit drugs such as heroin or from prescription drug abuse, if an addict does not get treatment there is a strong likelihood that overdose will occur again and may be fatal.

Sources:

https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6450a3.htm

https://www.cdc.gov/drugoverdose/epidemic/index.html

https://www.cdc.gov/nchs/products/databriefs/db273.htm#fig1

If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of WhiteSands Treatment. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At WhiteSands Treatment, we offer support to you in your homes or when you are out living in your daily lives.